GSL: General Sales Licence
This information is intended for use by health professionals
Paracetamol 500 mg Soluble Tablets
Each tablet contains 500 mg of paracetamol
For the full list of excipients, see section 6.1
Flat white tablets scored on one side and plain on the reverse.
Paracetamol Soluble is a mild analgesic and antipyretic. The tablets are recommended for the treatment of most painful conditions for example, headache, including migraine, toothache, sore throat, dysmenorrhoea, rheumatic pains and the symptomatic relief of colds and influenza.
Adults, Elderly and Children over 16 years:
1-2 tablets in at least half a tumbler full of water, up to 4 times daily as required. Do not take for more than 3 days without consulting your doctor.
These doses should not be given more frequently than every 4 hours, and not more than 4 doses should be given in any 24 hour period.
Not recommended for children under the age of 10 years.
Children aged 10 to 15 years
One tablet every four to six hours when necessary to a maximum of four doses in 24 hours. Do not take for more than 3 days without consulting your doctor.
Method of administration
The tablets should be dissolved in water and are for oral administration only.
Hypersensitivity to the active substance or to any of the excipients listed in section 6.1.
Not recommended for children under the age of 10 years.
Care is advised in the administration of paracetamol to patients with severe renal or severe hepatic impairment. The hazard of overdose is greater in those with non-cirrhotic alcoholic liver disease.
Do not exceed the recommended dose.
Do not take with any other paracetamol-containing products.
If symptoms persist consult your doctor.
Keep out of the reach of children.
Immediate medical advice should be sought in the event of an overdose, even if you feel well, because of the risk of delayed, serious liver damage.
Each tablet contains 388 mg sodium which may be harmful to people on a low sodium diet e.g. patients with congestive heart failure or hypertension.
The speed of absorption of paracetamol may be increased by metoclopramide or domperidone and absorption reduced by cholestyramine. The anticoagulant effect of warfarin and other coumarins may be enhanced by prolonged regular daily use of paracetamol with increased risk of bleeding; occasional doses have no significant effect.
Epidemiological studies in human pregnancy have shown no ill effects due to paracetamol used in the recommended dosage, but patients should follow the advice of their doctor regarding its use. A large amount of data on pregnant women indicate neither malformative, nor feto/neonatal toxicity. Paracetamol can be used during pregnancy if clinically needed however it should be used at the lowest effective dose for the shortest possible time and at the lowest possible frequency.
Paracetamol is excreted in breast milk but not in a clinically significant amount. Available published data do not contraindicate breast feeding.
Paracetamol has no influence on the ability to drive and use machines.
The information below lists reported adverse reactions, ranked using the following frequency classification:
Very common (≥1/10); common (≥1/100 to <1/10); uncommon (≥1/1,000 to <1/100); rare (≥1/10,000 to <1/1,000); very rare (<1/10,000), not known (cannot be estimated from the available data).
Immune system disorders
Hypersensitivity including skin rash may occur.
Not known: anaphylactic shock; angioedema
Blood and lymphatic system disorders
Not known: blood dyscrasias including thrombocytopenia and agranulocytosis
Skin and subcutaneous disorders
Very rare cases of serious skin reactions such as toxic epidermal necrolysis (TEN), Stevens-Johnson syndrome (SJS), acute generalised exanthematous pustulosis, fixed drug eruption have been reported.
Reporting of suspected adverse reactions
Reporting suspected adverse reactions after authorisation of the medicinal product is important. It allows continued monitoring of the benefit/risk balance of the medicinal product.
Healthcare professionals are asked to report any suspected adverse reactions via Yellow Card Scheme at: www.mhra.gov.uk/yellowcard.
Liver damage is possible in adults who have taken 10g or more of paracetamol. Ingestion of 5g or more of paracetamol may lead to liver damage if the patient has risk factors (see below).
If the patient:
• is on long term treatment with carbamazepine, phenobarbitone, phenytoin, primidone, rifampicin, St. John's Wort or other drugs that induce liver enzymes, or
• regularly consumes ethanol in excess of recommended amounts, or
• is likely to be glutathione deplete e.g. eating disorders, cystic fibrosis, HIV infection, starvation, cachexia.
Symptoms of paracetamol overdosage in the first 24 hours are pallor, nausea, vomiting, anorexia and abdominal pain. Liver damage may become apparent 12 to 48 hours after ingestion. Abnormalities of glucose metabolism and metabolic acidosis may occur. In severe poisoning, hepatic failure may progress to encephalopathy, haemorrhage, hypoglycaemia, cerebral oedema, gastrointestinal bleeding and death. Acute renal failure with acute tubular necrosis, strongly suggested by loin pain, haematuria and proteinuria may develop even in the absence of severe liver damage. Cardiac arrhythmias and pancreatitis have been reported.
Immediate treatment is essential in the management of paracetamol overdose. Despite a lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention. Symptoms may be limited to nausea or vomiting and may not reflect the severity of overdose or the risk of organ damage. Management should be in accordance with established treatment guidelines (see BNF overdose section).
Treatment with activated charcoal should be considered if the overdose has been taken within 1 hour. Plasma paracetamol concentration should be measured at 4 hours or later after ingestion (earlier concentrations are unreliable). Treatment with N-acetylcysteine may be used up to 24 hours after ingestion of paracetamol, however, the maximum protective effect is obtained up to 8 hours post-ingestion. The effectiveness of the antidote declines sharply after this time. If required the patient should be given intravenous N-acetylcysteine, in line with the established dosage schedule. If vomiting is not a problem, oral methionine may be a suitable alternative for remote areas, outside hospital. Management of patients who present with serious hepatic dysfunction beyond 24h from ingestion should be discussed with the NPIS or a liver unit.
ATC code: N02B E01, Other analgesics and antipyretics
Paracetamol is a well established analgesic.
Paracetamol is rapidly and almost completely absorbed from the gastrointestinal tract. Concentration of the drug in plasma reaches a peak in 30-60 minutes and the plasma half-life is 1-4 hours.
Paracetamol is relatively uniformly distributed throughout most body fluids and exhibits variable protein binding.
Excretion is almost exclusively renal, in the form of conjugated metabolites.
Non-clinical data reveal no special hazard for humans based on conventional studies of safety pharmacology, repeated dose toxicity, genotoxicity, carcinogenic potential, toxicity to reproduction and development.
Sodium lauryl sulphate
Citric acid (anhydrous),
Sodium carbonate (anhydrous)
Paper/PE/Aluminium/PE – 48 months
Paper/PE/Aluminium/Copolymer (Surlyn laminate) – 36 months
Store below 25°C.
The tablets will be individually packed into PPFP or Surlyn laminate strips in cardboard cartons.
Pack size: 12, 16, 24
Not all pack sizes may be marketed
No special requirements
Zentiva Pharma UK Limited
One Onslow Street
Zentiva, One Onslow Street, Guildford, Surrey, GU1 4YS, UK
17 November 2002